Tennessee, 2023

Damaging Winds in Tennessee, July 29, 2023

July 29, 2023 · NWS OHX · 10 events in 7 counties and zones

Two rounds of thunderstorms impacted Middle Tennessee during the afternoon and evening hours of July 29, 2023. The first round during the afternoon was the most severe, taking advantage of plentiful amounts of daytime instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Two rounds of thunderstorms impacted Middle Tennessee during the afternoon and evening hours of July 29, 2023. The first round during the afternoon was the most severe, taking advantage of plentiful amounts of daytime instability. Damaging winds were common with these storms with the most notable damage occurring in Green Hill where a microburst uprooted and damaged multiple trees and power poles. The second round of thunderstorms during the evening arrived as a weakening squall line, producing wind speeds of 40 to 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 29, 12:56 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 29, 12:56 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
156 PM CDT Sat Jul 29 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 156 PM CDT Sat Jul 29 2023

Who ordered the sauna for today? I will be honest, our maximum
temperatures will likely not get as high today as previously
forecasted. Most of the area is currently in the low to mid 90s.
While we still have a few more hours, dew point temps have remain
higher than previously forecasted which has likely limited our
temp potential a bit. Nonetheless, heat indicies have already
reached 105 in several locations this afternoon, with a few
locations reading 109 at the current hour.

Bigger forecast question for the day remains our
shower/thunderstorm chances now through tomorrow morning. CAMs
continue to struggle with the evolution of a MCS currently in
Missouri. Latest guidance does suggest this weakening a bit before
redeveloping a bit closer to our area. If this solution were to
play out, timing for our area would likely be late evening to
overnight. If the current MCS can hold together, that would likely
bringing timing up by a few hours. In addition, already have a
few storms firing across the Upper Cumberland with additional pop-
up thunderstorms possible this afternoon. Surface boundary sits
to our NW, which may provide enough lift to generate some more
storms this afternoon. The storms that have developed so far today
and developed very quickly, producing lightning almost
instantaneously. Luckily, they have also remained sub-severe. We
do have strong enough lapse rates and instability that I wouldn't
rule out a strong to severe thunderstorm or two. Main concern
would be damaging wind gusts and hail up to the size of quarters.

Any shower/thunderstorm activity will move out by the morning
hours tomorrow, with a nicer and somewhat cooler day expected.
Will highs still be in the 90s? Of course, it's July...but at
least heat indicies should remain below 100 for most of the area.

&&

.LONG TERM...
(Monday through next Saturday)
Issued at 156 PM CDT Sat Jul 29 2023

A somewhat active weather pattern appears to be shaping up for
next week. Upper level trough will remain parked just to our east,
with high pressure to our west. We will remain just on the edge
of the trough, with northwesterly flow driving most of our weather
pattern. Unfortunately this type of set up usually spells
multiple shortwaves for our area, so will likely see showers and
thunderstorms each afternoon/evening. Pops remain a little low due
to the uncertainty in evolution, but do think this will be a bit
more than our typical summertime pop up situation. Luckily with
this set up it will keep temps closer to normal, with highs in the
low 90s and very manageable dew point temps.

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Sat Jul 29 2023

VFR conditions early this afternoon with hot and humid
conditions. Scattered thunderstorms will be possible after 21z and
a line of storms may move through the northwestern part of the
area between 23 and 05z. Strong winds, heavy rain, and low
visibility can be expected with any thunderstorms. Thunderstorms
should clear the area by 09z tonight. Breezy westerly winds
gusting up to 18 knots this afternoon shifting north under 10
knots overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      75  94  72  91 /  30  20  10  10
Clarksville    74  93  70  90 /  30  20  10  10
Crossville     68  86  65  84 /  30  20  10  10
Columbia       73  94  70  91 /  20  30  10  10
Cookeville     70  89  67  86 /  30  20  10   0
Jamestown      69  86  66  84 /  40  10  10   0
Lawrenceburg   72  93  70  90 /  20  30  10  10
Murfreesboro   73  94  70  92 /  30  20  10  10
Waverly        72  92  70  90 /  30  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Macon-Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Smith-
Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

SHORT TERM...Adcock
LONG TERM....Adcock
AVIATION.....Mueller

In the hours before

Special weather statement, Jul 29, 2:02 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
302 PM CDT Sat Jul 29 2023

TNZ008>010-029>031-292045-
Trousdale TN-Sumner TN-Clay TN-Jackson TN-Macon TN-Smith TN-
302 PM CDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northern Smith,
northwestern Jackson, northeastern Sumner, west central Clay, Macon
and central Trousdale Counties through 345 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 15 miles northwest of Lafayette, moving southeast at
25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Heavy rain
         will also be possible with this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lafayette, Gainesboro, Hartsville, Westmoreland, Red Boiling Springs,
Dixon Springs and Pleasant Shade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3662 8582 3637 8562 3635 8616 3665 8637
TIME...MOT...LOC 2001Z 329DEG 21KT 3665 8626

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Mueller
Special weather statement, Jul 29, 2:16 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
316 PM CDT Sat Jul 29 2023

TNZ006-007-026-292100-
Robertson TN-Cheatham TN-Montgomery TN-
316 PM CDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of eastern Montgomery,
northwestern Cheatham and western Robertson Counties through 400 PM
CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville, Springfield, Coopertown, Pleasant View, Adams and Cedar
Hill.

This includes Interstate 24 between mile markers 1 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3652 8676 3632 8723 3664 8739 3664 8701
TIME...MOT...LOC 2015Z 298DEG 18KT 3659 8725

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Clements

The radar

The Nashville radar (KOHX), 40 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
July 29, 2:18 PM CST
Where
Sumner County, 0.81 mi NNW of Oak Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.581, -86.384

Severe thunderstorm winds downed numerous trees in the Oak Grove area. Four trees were reportedly fallen near the intersection of TN-259 and Butts Road. Damages are a rough estimate.

Thunderstorm Wind, Sumner

When
July 29, 2:28 PM CST
Where
Sumner County, 1.69 mi SW of Providence
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.560, -86.338

Severe thunderstorm winds snapped a flagpole and damaged several trees in the Oak Grove area. Damages are a rough estimate.

Thunderstorm Wind, Sumner

When
July 29, 2:30 PM CST
Where
Sumner County, 0.4 mi ESE of New Deal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.517, -86.564

Severe thunderstorm winds downed a tree at a residence in the New Deal area. Pictures shared also showed that the tree destroyed a fence. Damages are a rough estimate.

Thunderstorm Wind, Wilson

When
July 29, 3:50 PM CST to 3:54 PM CST
Where
Wilson County, 1.78 mi ENE of Greenlawn
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.259, -86.540

A small but intense microburst struck far north Mount Juliet. Dozens of trees were snapped and uprooted in a southwest to northeast direction on Saundersville Ferry Road, Edgewater Drive, Bellwood Drive, Hillwood Drive, Green Valley Drive, Saundersville Road, and other area side streets. Several homes had minor roof damage or were damaged by falling trees. Nine power poles and several power lines were also blown down resulting in power outages. Damages are a rough estimate.

Thunderstorm Wind, Dekalb

When
July 29, 3:57 PM CST
Where
Dekalb County, 0.81 mi SSE of Laurel Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
36.089, -85.814

A severe thunderstorm downed several trees in the Edgar Evans State Park and Center Hill Dam area. Minor metal roof damage to the Marina was also reported. Damages are a rough estimate.

Thunderstorm Wind, Dekalb

When
July 29, 3:57 PM CST
Where
Dekalb County, 1.48 mi E of Evins Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
35.926, -85.754

Thunderstorm winds damaged a barn's metal roof along Four Seasons Road in Smithville. Damages are a rough estimate.

Thunderstorm Wind, Fentress

When
July 29, 4:00 PM CST
Where
Fentress County, 2.89 mi N of Clarkrange
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.221, -85.012

A thunderstorm downed several trees near South Fentress Park with Highway 127 blocked and closed. Roof damage was also reported to Clarkrange Baptist Church. Damages are a rough estimate.

Thunderstorm Wind, Davidson

When
July 29, 4:18 PM CST
Where
Davidson County, 1.03 mi NW of Providence
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.090, -86.734

A thunderstorm near the Nashville Zoo downed a few trees and limbs. Damages are a rough estimate.

Thunderstorm Wind, Rutherford

When
July 29, 4:31 PM CST
Where
Rutherford County, 1.7 mi SW of Silver Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.981, -86.389

Severe thunderstorm winds downed a tree along Cut Off Road in Walterhill. Damages are a rough estimate.

Thunderstorm Wind, White

When
July 29, 10:10 PM CST
Where
White County, 2.15 mi NNW of Hensleys Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.950, -85.540

A thunderstorm tore the roof off of a barn along Old Smithville Highway North. Damages are a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105730, 1104857, 1104828, 1104829, 1104830, 1105292, 1104914, 1104832, 1104825, 1104915.